Background. Bisphosphonates-associated osteonecrosis of the jaws (BRONJ) is a serious complication, which hasbeen defined by Bedogni et al. (1) as an adverse drug reaction consisting of progressive destruction and death ofbone that affects the mandible and/or maxilla of patients exposed to the treatment with nitrogen-containing bisphosphonates (NBPs) in absence of a previous radiation treatment. Generally, IV NBPs have a strong association with BRONJ than oral NBPs as evidenced by the higher incidence of BRONJ (0-10%) in patients treated with IV drugs than in patients in oral therapy (<1%).Objectives. The aim of this study was to report a clinical case of BRONJ in an oncologic patient who has been treated with anastrozole and oral NBPs for secondary osteoporosis.Case report. In February 2014 a 75-year-old woman was referred because of history of pain in the left posteriormandibular region and hypoesthesia/anesthesia of the homolateral inferior lip and chin. In the anamnesis, she hadreferred to be in therapy with alendronate since 2004, for a history of severe osteoporosis and, in multimodal chemotherapy and anastrazole since 2010 for a diagnosis of breast cancer. Furthermore, left lower molar extraction was performed on March 2013. Clinical examination revealed swelling of the extraoral soft tissue in the left emimandible;intraorally, the presence of a mucosal fistula on the left mandibular angle was identified. CT was performedand BRONJ diagnosis was defined with a stage 2A according to Bedogni et al.Conclusions. Administration of NBP is indicated to treat also osteoporosis anastrazole-induced in oncological patients, showing that patients with hormone receptor-positive early-stage breast cancer taking oral BP could represent a subset in which it would be useful to apply BRONJ prevention protocols.
|Numero di pagine||1|
|Stato di pubblicazione||Published - 2014|